New York, 2013

Flash Flood in New York, September 2, 2013

September 2, 2013 · NWS OKX · 1 event in 1 county or zone

Several upper level shortwave troughs interacting with a warm, moist airmass and a surface trough produced scattered thunderstorms across the area. Precipitable waters ranged between 2 and 2 1/2 inches, which resulted in heavy rain and flash flooding in Queens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Several upper level shortwave troughs interacting with a warm, moist airmass and a surface trough produced scattered thunderstorms across the area. Precipitable waters ranged between 2 and 2 1/2 inches, which resulted in heavy rain and flash flooding in Queens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 2, 9:58 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 2, 9:58 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1058 AM EDT MON SEP 2 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE OVER THE AREA TODAY...WILL GIVE WAY TO A
COLD FRONT WHICH CROSSES THE TRI-STATE FROM TONIGHT INTO TUESDAY. HIGH
PRESSURE BUILDS IN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS
ANOTHER COLD FRONT ADVANCES FROM THE NORTH. THIS FRONT WILL PUSH
SOUTH OF THE AREA ON THURSDAY WITH ANOTHER AREA OF HIGH PRESSURE
BUILDING IN FROM THE GREAT LAKES. THIS HIGH WILL TRACK TO THE MID
ATLANTIC COAST BY THE END OF THE WORK WEEK AS A WARM FRONT PASSES
TO OUR NORTH. YET ANOTHER COLD FRONT PUSHES THROUGH FOR THE
UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUICK UPDATE TO ADJUST POPS BASED ON RADAR AND LATEST MESOSCALE
MODELS.

A TEMPORARY LULL IN OVERALL PRECIP NOTED THIS MORNING...BUT NEXT
SHORTWAVE TRIGGERING SHOWERS/TSTMS TO THE SOUTH AND THIS ACTIVITY
WILL NEED TO BE WATCHED. EXPECT SHOWER/TSTM COVERAGE TO GROW THIS
AFTERNOON. GIVEN VERY MOIST LOW-MID LEVELS LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH ANY STRONGER CONVECTION. REFER TO THE HYDROLOGY
SECTION OF THE AFD FOR DETAILS.

BASED ON THIS...HIGHS SHOULD RUN A FEW DEGREES ABOVE NORMAL.
HOWEVER...AMOUNT OF CLOUD COVER WILL ULTIMATELY DETERMINE HOW
HIGH TEMPS GET THIS AFTERNOON.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC OCEAN
BEACHES INTO THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
CLOSED LOW TRACKS FROM SE ONTARIO INTO SE QUEBEC FROM THIS EVENING
THROUGH TUESDAY AS IT SLOWLY OPENS. SHORTWAVES COMING AROUND THE
BASE OF THE LOW/DEVELOPING TROUGH AND FORCING AHEAD OF A PASSING
COULD FRONT SHOULD PRODUCE SCT CONVECTION. LATEST GUIDANCE
SHOWING BEST CHANCE THIS EVENING...WITH A LULL OVERNIGHT...THEN
ANOTHER ROUND OF CONVECTION TUESDAY MORNING/EARLY AFTERNOON
IMMEDIATELY AHEAD OF THE FRONT. BEST DYNAMICS IS FORECAST TO PASS
TO OUR NORTH WITH THE OPENING UPPER LOW - HENCE RESTRICTING POPS
TO CHANCE TONIGHT...THEN LIKELY ON TUESDAY WITH THE COLD FRONT.
SEE HYDROLOGY SECTION OF AFD FOR DETAILS ON EXPECTED RAINFALL
AMOUNTS AND POSSIBLE IMPACTS.

FOR LOWS TONIGHT USED A BLEND OF MAV/MET GUIDANCE WITH NAM 2-METER
TEMPERATURES - WITH VALES EXPECTED TO BE AROUND 5 DEGREES ABOVE
NORMAL. HIGHS TUESDAY SHOULD BE A FEW DEGREES ABOVE NORMAL - BASED
ON A BLEND OF MIXING DOWN FROM 900 HPA AND 875 HPA WELL
INLAND...WITH NAM 2-METER TEMPERATURES AND A BLEND OF MAV/MET
GUIDANCE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE LONG TERM PERIOD WILL START WITH A LONGWAVE TROUGH DOMINATING
THE NORTHEAST WITH LARGE RIDGE OVER THE CENTRAL AND SOUTHERN PART OF
THE COUNTRY AND A CUTOFF LOW PRESSURE SYSTEM OFF THE PAC NW. THE NE
TROUGH WILL REMAIN IN PLACE THROUGH THE FORECAST PERIOD WITH A
SERIES OF SHORTWAVES MOVING THROUGH THE FLOW.

MODELS ARE IS GOOD AGREEMENT THROUGH THE END OF THE WEEK...WITH THE
EXCEPTION OF THE CMC WHICH DEVELOPS THE TROPICAL WAVE CURRENTLY NEAR
THE LESSER ANTILLES AND CURVES IT OVER 30N 70W ON SAT...WITH JUST
SOME SLIGHT TIMING DIFFERENCES WITH A COLD FROPA NEXT WEEKEND.

DESPITE A FAIRLY ACTIVE NORTHERN STREAM...FAIRLY BENIGN WEATHER IS
EXPECTED. AT THE SFC...HIGH PRES BUILDS IN ON WED WITH A MUCH MORE
COMFORTABLE AIRMASS BEHIND THE COLD FRONT. A WEAK COLD FRONT
APPROACHING FROM THE NORTH MAY TRIGGER SOME SHOWERS ON THU WITH
ANOTHER AREA OF HIGH PRES BUILDING IN FROM THE GREAT LAKES BEHIND
IT. DRY WEATHER WILL PREVAIL THROUGH THE END OF THE WEEK...ALTHOUGH
A SW FLOW WILL DEVELOP AS THE HIGH SINKS TO THE S. THIS WILL RESULT
IN INCREASING HUMIDITY LEVELS ONCE AGAIN BEFORE YET ANOTHER COLD
FRONT PASSES THROUGH NEXT WEEKEND.

TEMPS WILL REMAIN NEAR TO SLIGHTLY BELOW SEASONABLE LEVELS THROUGH
THE PERIOD.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A COLD FRONT ACROSS THE MIDWEST WILL SLOWLY TRACK TOWARD THE AREA
THROUGH THE FORECAST PERIOD.

CONDITIONS VARY MAINLY FROM MVFR TO IFR...WITH LOCALLY HIGHER OR LOWER
CONDITIONS. NOT EXPECTING MUCH IMPROVEMENT TODAY...HOWEVER BRIEF
BREAKS TO VFR CAN NOT BE RULED OUT.

SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING WILL
INCREASE THIS AFTERNOON. THUNDERSTORMS ARE FORECAST TO REMAIN
SCATTERED THIS AFTERNOON. TRYING TO TIME ANY SHOWERS AT ANY ONE
TERMINAL AT THIS POINT SEEMS RATHER DIFFICULT. THEREFORE...WILL GO
WITH VICINITY SHOWERS IN THE TAFS AND AS CONFIDENCE GROWS WILL AMEND
WITH MORE SPECIFIC TIMING.

WINDS WILL BE GENERALLY 10 KTS OR LESS AND FROM A SOUTH TO
SOUTHEAST DIRECTION THROUGH THE DAY WITH A MORE SW-W TURN LATER
TONIGHT WITH THE APPROACH OF THE COLD FRONT. CONFIDENCE MODERATE
WITH WIND FORECAST AND LOW WITH CATEGORY FORECAST.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING OF ANY
SHOWERS/THUNDERSTORMS. ANY HEAVIER STORMS MAY PRODUCE DROPS IN
CIGS AND VSBY.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING OF ANY
SHOWERS/THUNDERSTORMS. ANY HEAVIER STORMS MAY PRODUCE DROPS IN
CIGS AND VSBY.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING OF ANY
SHOWERS/THUNDERSTORMS. ANY HEAVIER STORMS MAY PRODUCE DROPS IN
CIGS AND VSBY.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES  SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING OF ANY
SHOWERS/THUNDERSTORMS. ANY HEAVIER STORMS MAY PRODUCE DROPS IN
CIGS AND VSBY.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING OF ANY
SHOWERS/THUNDERSTORMS. ANY HEAVIER STORMS MAY PRODUCE DROPS IN
CIGS AND VSBY.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING OF ANY
SHOWERS/THUNDERSTORMS. ANY HEAVIER STORMS MAY PRODUCE DROPS IN
CIGS AND VSBY.

OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.TONIGHT...LOWERING COVERAGE OF SHRA/TSTMS. AREAS OF MVFR OR
LOWER IN FOG/STRATUS.
.TUESDAY...SCT-NUMEROUS SHRA/TSTMS. AREAS OF MVFR OR LOWER. WIND
SHIFT TO THE NW BEHIND THE FRONT WITH IMPROVEMENT TO VFR.
.WEDNESDAY...VFR WITH W FLOW.
.THURSDAY...VFR. WINDS SHIFT TO THE N LATE.
.FRIDAY...VFR.

&&

.MARINE...
A LIGHT PRESSURE GRADIENT OVER THE REGION WILL KEEP WINDS TO 10 KT
OR LESS THROUGH TUESDAY AND SEAS TO 3 FT OR LESS ON THE COASTAL
OCEAN WATERS AND 1 FT OR LESS ELSEWHERE. SCT-NUMEROUS SHOWERS AND
THUNDERSTORMS WILL IMPACT THE WATERS THROUGH TUESDAY AS WELL.

WINDS AND SEAS ARE EXPECTED TO CONTINUE TO REMAIN BELOW SCA LEVELS
THROUGH THE END OF THE WEEK.

&&

.HYDROLOGY...
CURRENTLY FORECASTING AN ADDITIONAL 1/2 TO AROUND 3/4 INCH OF
RAINFALL...WITH LOCALLY HIGHER AMOUNTS POSSIBLE THROUGH EARLY
TUESDAY AFTERNOON. THE BEST CHANCE OF LOCALLY HEAVY RAINFALL WILL
BE INTO EARLY EVENING...WITH PRECIPITABLE WATERS FORECAST TO
INCREASE TO 2-2.25 INCHES. PRECIPITABLE WATERS THAN FALL OF TO
AROUND 1.5 INCHES TONIGHT...THEN TO 1.25-1.5 INCHES ON TUESDAY.

WHILE THERE IS THE POSSIBILITY OF ISOLATED FLASH FLOODING...THE
MOST LIKELY OUTCOME OF ANY LOCALLY HEAVY RAINFALL WILL BE MINOR
URBAN/POOR DRAINAGE FLOODING. BASED ON THIS DO NOT HAVE THE
REQUIRED 50 PERCENT CONFIDENCE IN FLASH FLOODING TO ISSUE A FLASH
FLOOD WATCH AT THIS TIME. HOWEVER...WITH 30 PERCENT CONFIDENCE IN
FLASH FLOODING...WILL CONTINUE TO HIGHLIGHT THIS THREAT IN THE HWO
THROUGH THIS EVENING.

NO SIGNIFICANT PRECIPITATION IS EXPECTED THROUGH THE REMAINDER OF
THE FORECAST PERIOD.

&&

.EQUIPMENT...
DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD...THE NEW
YORK CITY NOAA ALL HAZARDS WEATHER RADIO STATION KWO35 HAS BEEN
TEMPORARILY TAKEN OUT OF SERVICE WHILE A SOLUTION IS
BEING FORMULATED.

DURING THIS TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS RADIO PUBLIC WARNING
SYSTEM DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TESTS OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MALOIT
NEAR TERM...MALOIT/PW
SHORT TERM...MALOIT
LONG TERM...24
AVIATION...BC/JM
MARINE...24/MALOIT/PW
HYDROLOGY...MALOIT
EQUIPMENT...
Hazardous weather outlook, Sep 2, 2:57 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
357 AM EDT MON SEP 2 2013

NYZ074-075-080-081-178-179-030800-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
357 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE REMAINS A LOW RISK OF FLASH FLOODING TONIGHT WITH ANY SCATTERED
SHOWERS AND THUNDERSTORMS...WITH A BETTER CHANCE OF ANY FLOODING
CONCERNS BEING CENTERED MORE AROUND URBAN...LOW-LYING OR POOR
DRAINAGE AREAS.

THERE IS ALSO A MODERATE RISK OF RIP CURRENTS AT ATLANTIC BEACHES
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>073-078-079-176-177-030800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
357 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE REMAINS A LOW RISK OF FLASH FLOODING TONIGHT WITH ANY SCATTERED
SHOWERS AND THUNDERSTORMS...WITH A BETTER CHANCE OF ANY FLOODING
CONCERNS BEING CENTERED MORE AROUND URBAN...LOW-LYING OR POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-370-030800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
WATERS FROM MONTAUK POINT NY TO SANDY HOOK NJ FROM 20 TO 40 NM-
357 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Special weather statement, Sep 2, 7:23 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
823 AM EDT MON SEP 2 2013

NYZ067>070-021300-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
823 AM EDT MON SEP 2 2013

...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE...PUTNAM...ROCKLAND
AND WESTCHESTER COUNTIES...

AT 819 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS NEAR FLORIDA MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAIN WILL
ALSO OCCUR.

LAT...LON 4159 7395 4157 7395 4154 7398 4152 7399
      4146 7399 4145 7398 4149 7393 4149 7388
      4127 7383 4117 7430 4120 7436 4145 7446

PW
Special weather statement, Sep 2, 8:42 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
942 AM EDT MON SEP 2 2013

CTZ005-NYZ068-070-021445-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-
942 AM EDT MON SEP 2 2013

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...NORTHERN WESTCHESTER
AND PUTNAM COUNTIES...

AT 938 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARMEL...OR NEAR LAKE CARMEL...AND MOVING
EAST AT 20 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES
AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4158 7346 4150 7343 4152 7339 4149 7337
      4147 7330 4145 7330 4145 7327 4137 7316
      4131 7377 4148 7381 4150 7381 4151 7375
      4153 7354 4157 7353 4159 7348

PW
Special weather statement, Sep 2, 12:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
107 PM EDT MON SEP 2 2013

NYZ072-073-075-176-178-021800-
BRONX-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN QUEENS-SOUTHERN
QUEENS-
107 PM EDT MON SEP 2 2013

...STRONG THUNDERSTORM WILL IMPACT BRONX...KINGS (BROOKLYN)...NEW
YORK (MANHATTAN) AND QUEENS COUNTIES...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG ISLAND CITY...OR NEAR TRIBOROUGH
BRIDGE...MOVING SLOWLY WEST OR REMAINING NEARLY STATIONARY.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES AN HOUR...IS
OCCURRING WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4068 7400 4077 7399 4084 7395 4083 7381
      4080 7377 4067 7378 4066 7389

PW

The radar

The Brookhaven radar (KOKX), 87 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Queens

When
September 2, 12:30 PM EST to 1:00 PM EST
Where
Queens County, 1.59 mi NW of Corona to 1.68 mi NW of Corona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.767, -73.891

All westbound lanes of the Grand Central Parkway at the Brooklyn-Queens Expressway were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477769.